Previous Thread
Next Thread
Print Thread
Page 1 of 2 1 2
#35765 03-22-2002 11:12 PM
Joined: Mar 2002
Posts: 1,140
Likes: 1
Joanna Offline OP
Patient Advocate (1000+ posts)
OP Offline
Patient Advocate (1000+ posts)

Joined: Mar 2002
Posts: 1,140
Likes: 1
Following the extraction of some teeth, I shall begin radiation for a T2 tumor in the
retromolar trigone area. I was initially very pleased to learn that the ENT had
prescribed Amifostine, a radioprotectant, that reportedly spares the parotid glands
from much damage. A conversation with the radiology oncologist, however, revealed
that none of his patients has been able to tolerate the drug. Being more than a
little competitive, I look on this as a direct challenge to be the first one,
but wonder if anyone here has any experience with this drug. I will post my
reaction to it, in the hope of helping some later patient.

Thanks for any information that anyone is able to provide.

#35766 03-24-2002 05:54 PM
Joined: Mar 2002
Posts: 20
Member
Offline
Member

Joined: Mar 2002
Posts: 20
Joanna,
My mom finished 8 weeks of radaition for the same cancer you have. She had amifostine. We did not know that the drug was so powerful and that no one can seem to tolerate this treatment drug. We thought the side effects in her mouth were the result of the radiation, but I guess a large portion of it was the amifostine. I can't say to do or not to do. But from what I have heard it protects your salivary glands which are so vital for eating (lubricates food to get it down your throat!), for speech and for fighting bacteria that live in your mouth.

They gave my mom lots of drugs to help with the side effects- anti-nausea pill each day at a $100 a pop, fluid bolus. The hardest part was the pain of the changes she experienced in her mouth. She still 10 weeks lated is struggling wit this. But maybe it would have been worse had she not had the drug.

Good luck to you and let me know how you do. Keep strong.

#35767 03-25-2002 03:48 AM
Joined: Mar 2002
Posts: 12
Member
Offline
Member

Joined: Mar 2002
Posts: 12
Joanna,

I'm not a doctor, and certainly no expert in this area, but I did visit a radiation oncologist a few weeks ago, who told me that Ethyol (brand name of amifostine) would definitely reduce xerostomia (dry mouth). According to her, xerostomia is the most debilitating effect of radiation, and the one her patients seem to have the most difficulty with. Not only does amifostine make this condition more manageable during treatment, but it can reduce recovery time, improving salivary function more quickly. She also indicated that Ethyol can now be administered subcutaneously (under the skin).

Perhaps it is the route of administration that is key to your question. Ethyol has always been given intravenously, and the side effects can be nasty: severe nausea and vomiting, and hypotension (low blood pressure). Because of the GI effects, anti-emetic drugs have to be given before the Ethyol (see Kristin's response), which, in turn, is given prior to the radiation, all of which makes the whole process long and tedious, not to mention uncomfortable. According to my reading on the subject, however, subcutaneous administration can greatly reduce the side effects of amifostine, without sacrificing its radioprotective properties.

Another possible side benefit of amifostine is some relief from mucositis, or sore mouth. Although the FDA has only approved it for xerostomia, some clinical trials have reported a lower incidence of mucositis as well.

Once again, please confirm all of the above with your radiation oncologist -- only he or she can advise you properly. But it might be worth asking about the sub-q injection. If you can reap the benefits with less discomfort, why not go for it?

Good luck, and keep us informed of your progress.

Mark


Mark Giles
Stage II Tongue Cancer Survivor
#35768 03-25-2002 03:37 PM
Joined: Mar 2002
Posts: 1,140
Likes: 1
Joanna Offline OP
Patient Advocate (1000+ posts)
OP Offline
Patient Advocate (1000+ posts)

Joined: Mar 2002
Posts: 1,140
Likes: 1
Thank you very much, Kristin and Mark! Yes, the application will be by injection and your response, Mark, gives me hope. As I am a bit younger and in otherwise great condition, I hope this will also help me get through it better than some of his other patients. I am also determined that when all is said and done, I will be able to spit!

About mouth sores, because the tumor is on one side, I asked if the entire mouth will be affected. Was told yes, because both sides of neck will be irradiated as a precaution.

My feeling is that I can get though just about anything if there is a defined end point. For the benefit of others, I will post about the drug as I experience it.

Thanks again, you two. I am in the information gathering mode right now and everything helps.

#35769 03-26-2002 05:36 AM
Joined: Mar 2002
Posts: 102
Senior Member (100+ posts)
Offline
Senior Member (100+ posts)

Joined: Mar 2002
Posts: 102
My husband had radiation for tonsil cancer and he had amifostine prior to each treatment. It was given IV. He tolerated it pretty well. At one point had to switch from nausea pill compazine to zofran (expensive stuff), but made it through all the treatment with the amifostine. He is glad he did it now, almost two years past radiation, he still has some dry mouth, but not near as bad as right after. He was only 37 when he went through radiation and very healthy, except for the cancer. Good luck, I hope you can take the amifostine. Julie


Julie
Wife to Kelly
SSC tonsil Stage IV
July 2000
#35770 03-26-2002 08:12 AM
Joined: Mar 2002
Posts: 1,140
Likes: 1
Joanna Offline OP
Patient Advocate (1000+ posts)
OP Offline
Patient Advocate (1000+ posts)

Joined: Mar 2002
Posts: 1,140
Likes: 1
Thanks for the information, Julie. From the responses I have received here, I am sure I can do it. To learn that others have tolerated it gives me confidence.

Thanks again for taking the time to post.

Joanna

#35771 03-27-2002 05:32 PM
Joined: Mar 2002
Posts: 20
Member
Offline
Member

Joined: Mar 2002
Posts: 20
Joanna,
I am glad to hear others survived amifostine as did my mom. Your mouth will be feeling the effects of the drug and the radiation, but keep a postive attitude and that will help. My mom experienced the side effects of the treatments fairly soon into her treatment, about 1-2 weeks which was a surprise to the docs. So she has been pretty much on a liquid diet; cream soups, puddings, egg nog, protein shakes, water. So get out the blender and get creative.

I look forward to hearing how it all goes for you, as I feel like what my mom went through was tough. So I hope to be able to support you in any way I can, even if it is only through reading about it!

#35772 03-27-2002 07:25 PM
Joined: Mar 2002
Posts: 1,140
Likes: 1
Joanna Offline OP
Patient Advocate (1000+ posts)
OP Offline
Patient Advocate (1000+ posts)

Joined: Mar 2002
Posts: 1,140
Likes: 1
Thanks for the support, Kristin. I have learned so much here. Have stocked up on protein powder, and finally feel that I am justified for the purchase a year ago of an expensive VitaMix. I am a small appliance junkie and feel better knowing that at least this one will be used. I am just spinning my wheels now, as the extractions will not be done until next week, and then it will be at least 10-14 days until treatments begin. I am anxious to get this started! In the meantime, I am being very wicked and eating all favorite foods in quantity in case the lack of teeth and/or sense of taste put them out of reach in the future. Cannot remember ever having such a good time eating (grin). I am also binging on citrus fruits, a favorite, as I doubt my mouth will accommodate them very far into radiation.

I do hope to read soon that your mother is doing better. Sounds like about time she turns a corner.

#35773 03-28-2002 09:48 PM
Joined: Mar 2002
Posts: 1
Member
Offline
Member

Joined: Mar 2002
Posts: 1
Joanna, I completed the radiation treatments, (37) on Dec.12th 2001. In the second week I was given two injections in the skin of the abdominal area of Amifostine for two days a week. I only had to miss one day due to low blood pressure. I was given a soft tablet that would dissolve on my tongue one half hour before the injection, this was to minimize the side effects of Amifostine. The worst I experienced, was a little light headedness imediately following the very first injections. Although I do experience some dry mouth, the doctors tell me that it is in no way as bad as it could have been, and they are well pleased with the results of my recieving the Amifostine.
All I can say is, hang in there. You will get through it, the healing process is a slow one so be patient, and good luck!!

#35774 03-29-2002 05:14 AM
Joined: Mar 2002
Posts: 1,140
Likes: 1
Joanna Offline OP
Patient Advocate (1000+ posts)
OP Offline
Patient Advocate (1000+ posts)

Joined: Mar 2002
Posts: 1,140
Likes: 1
Thank you, Skip. First, I am glad to hear you are doing so well. Secondly, the information you have provided is very much appreciated. The more I learn, the more "doable" this becomes. You and others on this forum provide facts not available elsewhere. I will attempt to return the favor by posting my experience with this drug.

Thanks again!

Page 1 of 2 1 2

Moderated by  Brian Hill 

Link Copied to Clipboard
Top Posters
ChristineB 10,507
davidcpa 8,311
Cheryld 5,260
EzJim 5,260
Brian Hill 4,860
Newest Members
Jdouble7, Shawn1966, Yvonna, Alyce Sopkovich LI, Sports Maven
13,006 Registered Users
Forum Statistics
Forums23
Topics18,102
Posts196,536
Members13,006
Most Online458
Jan 16th, 2020
OCF Awards

Great Nonprofit OCF 2021 Charity Navigator OCF Guidestar Charity OCF

Powered by UBB.threads™ PHP Forum Software 7.7.5